A 15-month-old male infant was admitted to the hospital because of acute liver failure and encephalopathy. He was well until six weeks before admission when a cough and fever developed. A chest roentgenogram obtained two weeks later showed right lower and left upper lobe infiltrates, consistent with a diagnosis of pneumonia. He was treated with ampicillin sodium for ten days. He continued to have undocumented intermittent fever during the next four weeks, for which he was intermittently given the following: acetaminophen (Tylenol); a non-narcotic antitussive containing phenylpropanolamine hydrochloride, pheniramine maleate, pyrilamine maleate, dextromethorphan hydrochloride, and ammonium chloride (Triaminicol); and a cold medication containing phenylpropanolamine hydrochloride, acetaminophen, dextromethorphan, and 10% alcohol (Contac Jr). Tuberculin (PPD) and coccidioidomycosis skin tests were both negative. One week before admission, his appetite decreased, and difficulty with sleep, increased irritability, and lethargy were reported. He became progressively weaker and less responsive to verbal and physical stimuli.
Agran PF, Zenk KE, Romansky SG. Acute Liver Failure and Encephalopathy in a 15-Month-Old Infant. Am J Dis Child. 1983;137(11):1107–1114. doi:10.1001/archpedi.1983.02140370067022
Customize your JAMA Network experience by selecting one or more topics from the list below.